Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 33, NWS Flagstaff, AZ

August 25, 2012Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2012, 4:45 PM MST for Gila County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2012, 4:45 PM MST (23:45 UTC)
Expired
Aug 25, 2012, 6:10 PM MST
In force
85 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 39 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WGUS55 KFGZ 252345
FFWFGZ
AZC007-260245-
/O.NEW.KFGZ.FF.W.0033.120825T2345Z-120826T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 434 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING    
  HEAVY RAINFALL WITH FLASH FLOODING LIKELY IN THE EAST VERDE RIVER  
  ...PINE CREEK AND ROCK CREEK DRAINAGES. THE WARNING AREAS IS       
  BETWEEN PAYSON AND STRAWBERRY AND SOUTH OF HIGHWAY 87. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF CREEKS 
AND STREAMS...COUNTRY ROADS. DO NOT DRIVE ACROSS WATER OF UNKNOWN 
DEPTH. 

&&

LAT...LON 3436 11150 3436 11146 3434 11144 3428 11137
      3420 11145 3422 11153

$$

41
1 follow-up statement
218 
WGUS75 KFGZ 260110
FFSFGZ

 FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 PM MST SAT AUG 25 2012

AZC007-260118-
/O.CAN.KFGZ.FF.W.0033.000000T0000Z-120826T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
610 PM MST SAT AUG 25 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN GILA
COUNTY...

THE FLASH FLOOD WARNING FOR THE EAST VERDE RIVER...PINE CREEK AND 
ROCK CREEK DRAINAGES NORTHWEST OF PAYSON HAS BEEN CANCELLED. 

RAINFALL IN THE AREA HAS ENDED AND NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED AT THIS TIME.  

LAT...LON 3436 11150 3436 11146 3434 11144 3428 11137
      3420 11145 3422 11153

$$
41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:26 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 25, 3:26 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST SAT AUG 25 2012

.SYNOPSIS...
HIGH PRESSURE WILL BECOME ESTABLISHED OVER THE FOUR CORNERS REGION
OVER THE NEXT SEVERAL DAYS ALLOWING INCREASING MOISTURE AND A
GREATER CHANCE OF THUNDERSTORMS ACROSS NORTHERN ARIZONA.

&&

.DISCUSSION...
HIGH PRESSURE WILL GRADUALLY BUILD BACK INTO THE FOUR CORNERS
REGION OVER THE NEXT SEVERAL DAYS. IN THE MEANTIME...WIDELY
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...PRIMARILY
ALONG AND SOUTHWEST OF THE MOGOLLON RIM. SHOWERS AND THUNDERSTORMS
SHOULD BE ON THE INCREASE NEXT WEEK AS MOIST SOUTHERLY FLOW
DEVELOPS ACROSS ARIZONA IN RESPONSE TO THE FOUR CORNERS HIGH.
DAILY TEMPERATURES ARE EXPECTED TO REMAIN NEAR NORMAL.

&&

.AVIATION...
FOR THE 00Z PACKAGE...ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH AROUND 02Z THEN DIMINISH OVERNIGHT. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP AGAIN AFTER 18Z SUNDAY OVER THE
HIGHER TERRAIN...WITH ISOLATED ACTIVITY FOR THE LOWER ELEVATIONS.
LOCALIZED AND BRIEF IFR VSBY WITH THE HEAVIER SHOWERS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 25, 4:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT AUG 25 2012

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DRIER PACIFIC AIR MASS WILL CONTINUE TO LIMIT CONVECTION ACROSS
NORTHERN ARIZONA TODAY. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
ACROSS THE HIGHER TERRAIN BUT ONLY ISOLATED THUNDSTORMS ACROSS THE
LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL DEVELOP ACROSS THE SOUTHWEST AND ALLOW MOISTURE TO
INCREASE ACROSS THE REGION. THUNDERSTORM ACTIVITY WILL SLOWLY
INCREASE FOR THE FIRST HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 3:44 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
344 PM MST SAT AUG 25 2012

AZZ018-252330-
GILA AZ-
344 PM MST SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 333 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JAKES CORNER...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT TRAVEL ON STATE ROUTES 87 AND 188 NEAR WHERE
THEY INTERSECT THROUGH 430 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3397 11139 3401 11144 3407 11140 3405 11131
      3404 11131
TIME...MOT...LOC 2241Z 042DEG 4KT 3403 11137

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:31 PM MSTSpecial Weather StatementFGZYavapai44 min
Aug 25, 7:04 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 25, 1:39 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 25, 1:58 PM MSTAreal Flood AdvisoryFGZGila2 hr
Aug 25, 3:09 PM MSTFlash Flood WarningFGZYavapai113 min
Aug 25, 3:44 PM MSTSpecial Weather StatementFGZ46 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.